A Bounded Item Bin Packing Problem over Discrete Distribution

  • Jianxin Chen
  • Yuhang Yang
  • Hong Zhu
  • Peng Zeng
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3959)


In this paper we formulate a bounded item bin packing problem over discrete distribution (BIBPPOD) in computer and communication networks, and consider the average performance ratio for next fit algorithm. An efficient average-case analysis procedure for finding the average performance ratio and problem solution is demonstrated. We give the closed-form expression for some special range to which the bounded item belongs. Our result is useful for designing the length in fixed-size format or evaluating the performance impacted by the protocol header in computer and communication network.


Discrete Distribution Anchor Node Steady State Probability Item Size Average Channel Capacity 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Coffman, E.G., Garey, M.R., Johnson, D.S.: Approximation algorithms for bin packing: A survey. In: Hochbaum, D. (ed.) Approximation Algorithms for NP-Hard Problems, pp. 46–93. PSW publishing, Boston (1996)Google Scholar
  2. 2.
    Laguna, M., Glover, F.: Bandwidth packing: A tabu search approach. Management Science 39, 492–500 (1993)MATHCrossRefGoogle Scholar
  3. 3.
    Park, K., Kang, S., Park, S.: An integer programming approach to the bandwidth packing problem. Management Science 42, 1277–1291 (1996)MATHCrossRefGoogle Scholar
  4. 4.
    Parker, M., Ryan, J.: A column generation algorithm for bandwidth packing. Telecommunication Systems 2, 185–196 (1995)CrossRefGoogle Scholar
  5. 5.
    Ali, A., Barkhi, R.: The Multi-Hour Bandwidth Packing Problem. Computers and OR 27, 1–14 (2000)MATHCrossRefGoogle Scholar
  6. 6.
    Coffman Jr., E.G., Feldmann, A., Kahale, N., Poonen, B.: Computing Call Admission Capacities in Linear Networks. Prob. Eng. Inf. Sci., 387–406 (1999)Google Scholar
  7. 7.
    Coffman Jr., E.G., Stolyar, A.L.: Bandwidth Packing. Algorithmica 29, 70–88 (2001)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Zimmermann, H.: OSI Reference Model - The ISO Model of Architecture for Open Systems Interconnection. IEEE Transactions on Communication 28(4), 425–432 (1980)CrossRefGoogle Scholar
  9. 9.
    Comer, D.: Internetworking with TCP/IP. Prentice Hall, Englewood Cliffs (1988)Google Scholar
  10. 10.
    Why Modern Switch Fabrics use a Fixed-Size Frame Format, whitepaper (2005) Google Scholar
  11. 11.
    Jr. Coffman, E., So, K., Hofri, M., Yao, A.: A stochasitic model of Bin-Packing. Information and Control 44, 105–115 (1980)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Karmarkar, N.: Probability analysis of some bin packing algorithms. In: Proceedings of the 23rd Annual symposium on foundations of Computer Science, pp. 107–111 (1982)Google Scholar
  13. 13.
    Tsuga, K.: Average-case Analysis of On-line Bin Packing Algorithms, Masters Thesis, Dept. of Computer-Scienece, Univ. of California, Santa Barbara, CA (1986)Google Scholar
  14. 14.
    Coffman Jr., E.G., Halfin, S., Jean-Marie, A., Robert, P.: Stochastic analysis of a slotted FIFO communication channel. IEEE Trans. on Info. Theory 39(5), 1555–1566 (1993)MATHCrossRefGoogle Scholar
  15. 15.
    Menakerman, N., Rom, R.: Analysis of Transmissions Scheduling with Packet Fragmentation. Discrete Mathematics and Theoretical Computer Science 4, 139–156 (2001)MATHMathSciNetGoogle Scholar
  16. 16.
    Coffman Jr., E.G., Courcoubetis, C., Garey, M.R., Johnson, D.S., Shor, P.W., Weber, R.R., Yannakakis, M.: Bin Packing with Discrete Item Sizes, Part I: Perfect Packing Theorems and the Average Case Behavior of Optimal Packings. SIAM J. Discrete Mathematics 13, 384–402 (2000)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Rhee, T., Talagrand, M.: Martingale inequalities and NP-complete problems. Mathematical Operations Research 12, 177–181 (1987)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Coffman Jr., E.G., Lueker, G.S.: Probabilistic Analysis of Packing and Partitioning Algorithms. Wiley, New York (1991)Google Scholar
  19. 19.
    Menakerman, N., Rom, R.: Average Case Analysis of Bounded Space Bin Packing Algorithms, EE Publication No.1274 (2000)Google Scholar
  20. 20.
    Brualdi, R.A.: Introductory combinatorics, 3rd edn., pp. 205–208. Prentice Hall, Englewood Cliffs (1999)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Jianxin Chen
    • 1
  • Yuhang Yang
    • 1
  • Hong Zhu
    • 2
  • Peng Zeng
    • 3
  1. 1.Shanghai Jiaotong UniversityShanghaiP.R. China
  2. 2.Fudan UniversityShanghaiP.R. China
  3. 3.Nanjing University of Posts & TelecommunicationsNanjingP.R. China

Personalised recommendations